Levetiracetam induced interstitial nephritis and renal failure

Pediatr Neurol. 2009 Jul;41(1):57-8. doi: 10.1016/j.pediatrneurol.2009.01.011.

Abstract

A 17-year-old girl who had started on levetiracetam because of new onset partial complex seizures developed acute renal failure and biopsy-confirmed interstitial nephritis 10 days after starting the drug. She made a complete and rapid recovery after discontinuation of levetiracetam and administration of oral corticosteroids. Levetiracetam, known to be predominantly excreted by the kidneys, has not previously been reported to cause significant renal complications in children. Children taking levetiracetam who present with abdominal pain, malaise, vomiting, oliguria, rash, or urticaria may require screening laboratory evaluation for potential renal adverse effects.

Publication types

  • Case Reports

MeSH terms

  • Adolescent
  • Adrenal Cortex Hormones / therapeutic use
  • Anticonvulsants* / therapeutic use
  • Contraindications
  • Female
  • Humans
  • Kidney / drug effects
  • Kidney / pathology
  • Levetiracetam
  • Nephritis, Interstitial / chemically induced*
  • Piracetam / analogs & derivatives*
  • Piracetam / therapeutic use
  • Renal Insufficiency / chemically induced*
  • Seizures / drug therapy

Substances

  • Adrenal Cortex Hormones
  • Anticonvulsants
  • Levetiracetam
  • Piracetam